March  2021, 26(3): 1469-1497. doi: 10.3934/dcdsb.2020169

Diffusive limit to a selection-mutation equation with small mutation formulated on the space of measures

1. 

Department of Mathematics, University of Louisiana at Lafayette, Lafayette, Louisiana 70504, USA

2. 

Departamento de Matemática, Facultad de Ciencias Exactas y Naturales, Universidad de Buenos Aires, (1428) Pabellón I - Ciudad Universitaria, Buenos Aires - Argentina

* Corresponding author: azmy.ackleh@louisiana.edu

Received  September 2019 Revised  February 2020 Published  March 2021 Early access  May 2020

In this paper we consider a selection-mutation model with an advection term formulated on the space of finite signed measures on $ \mathbb{R}^d $. The selection-mutation kernel is described by a family of measures which allows the study of continuous and discrete kernels under the same setting. We rescale the selection-mutation kernel to obtain a diffusively rescaled selection-mutation model. We prove that if the rescaled selection-mutation kernel converges to a pure selection kernel then the solution of the diffusively rescaled model converges to a solution of an advection-diffusion equation.

Citation: Azmy S. Ackleh, Nicolas Saintier. Diffusive limit to a selection-mutation equation with small mutation formulated on the space of measures. Discrete and Continuous Dynamical Systems - B, 2021, 26 (3) : 1469-1497. doi: 10.3934/dcdsb.2020169
References:
[1]

A. S. AcklehJ. Cleveland and H. Thieme, Population dynamics under selection and mutation: Long-time behavior of differential equations in measure spaces, Journal of Differential Equations, 261 (2016), 1472-1505.  doi: 10.1016/j.jde.2016.04.008.

[2]

A. S. AcklehB. G. Fitzpatrick and H. R. Thieme, Rate distributions and survival of the fittest: A formulation on the space of measures, Discrete and Continuous Dynamical Systems Series B, 5 (2005), 917-928.  doi: 10.3934/dcdsb.2005.5.917.

[3]

A. S. Ackleh and N. Saintier, Well-posedness for a system of transport and diffusion equations in measure spaces, Journal of Mathematical Analysis and Applications, in revision.

[4]

A. S. AcklehB. L. Ma and P. L. Salceanu, Persistence and global stability in a selection-mutation size-structured model, Journal of Biological Dynamics, 5 (2011), 436-453.  doi: 10.1080/17513758.2010.538729.

[5]

L. Almeida, R. H. Chisholm, J. Clairambault, T. Lorenzi, A. Lorz and C Poucho, Why is evolution important in cancer and what mathematics should be used to treat cancer? Focus on drug resistance, Trends in Biomathematics: Modeling, Optimization and Computational Problems, Springer, Cham, (2018), 107–120. doi: 10.1007/978-3-319-91092-5_8.

[6]

F. Andreu-Vaillo, J. M. Mazón, J. D. Rossi and J. J. Toledo-Melero, Nonlocal Diffusion Problems, Mathematical Surveys and Monographs, 165. American Mathematical Society, Providence, RI, Real Sociedad Matemática Española, Madrid, 2010. doi: 10.1090/surv/165.

[7]

P. Billingsley, Convergence of Probability Measures, Second edition, Wiley Series in Probability and Statistics: Probability and Statistics, A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1999. doi: 10.1002/9780470316962.

[8]

R. Burger and I. M. Bomze, Stationary distributions under mutation-selection balance: Structure and properties, Advances in Applied Probability, 28 (1996), 227-251.  doi: 10.2307/1427919.

[9]

Á. Calsina and S. Cuadrado, Small mutation rate and evolutionarily stable strategies in infinite dimensional adaptive dynamics, Journal of Mathematical Biology, 48 (2004), 135-159.  doi: 10.1007/s00285-003-0226-6.

[10]

Á. CalsinaS. CuadradoL. Desvillettes and G. Raoul, Asymptotics of steady states of a selection mutation equation for small mutation rate, Proc. Roy. Soc. Edinburgh Sect. A, 143 ((2013), 1123-1146.  doi: 10.1017/S0308210510001629.

[11]

Á. CalsinaS. CuadradoL. Desvillettes and G. Raoul, Asymptotic profile in selection-mutation equations: Gauss versus Cauchy distributions, Journal of Mathematical Analysis and Applications, 444 (2016), 1515-1541.  doi: 10.1016/j.jmaa.2016.07.028.

[12]

Á. Calsina and J. M. Palmada, Steady states of a selection-mutation model for an age structured population, J. Math. Anal. Appl., 400 (2013), 386-395.  doi: 10.1016/j.jmaa.2012.11.042.

[13]

J. A. CañizoJ. A. Carrillo and S. Cuadrado, Measure solutions for some models in population dynamics, Acta Applicandae Mathematicae, 123 (2013), 141-156.  doi: 10.1007/s10440-012-9758-3.

[14]

J. A. CañizoJ. A. Carrillo and J. Rosado, A well-posedness theory in measures for some kinetic models of collective motion, Mathematical Models and Methods in Applied Sciences, 21 (2011), 515-539.  doi: 10.1142/S0218202511005131.

[15]

N. ChampagnatR. Ferrière and S. Méléard, Unifying evolutionary dynamics: From individual stochastic processes to macroscopic models, Theoretical Population Biology, 69 (2006), 297-321. 

[16]

R. H. Chisholma, T. Lorenzi and J. Clairambault, Cell population heterogeneity and evolution towards drug resistance in cancer: Biological and mathematical assessment, theoretical, treatment optimisation, Biochimica et Biophysica Acta, 1860 (2016).

[17]

J. Cleveland and A. S. Ackleh, Evolutionary game theory on measure spaces: Well-Posedness, Nonlinear Anal. Real World Appl., 14 (2013), 785-797.  doi: 10.1016/j.nonrwa.2012.08.002.

[18]

R. Cressman and J. Hofbauer, Measure dynamics on a one-dimensional continuous trait space: Theoretical foundations for adaptive dynamics, Theoretical Population Biology, 67 (2005), 47-59.  doi: 10.1016/j.tpb.2004.08.001.

[19]

R. M. Dudley, Convergence of Baire measures, Studia Mathematica, 27 (1966), 251-268.  doi: 10.4064/sm-27-3-251-268.

[20]

J. H. M. EversS. C. Hille and A. Muntean, Mild solutions to a measure-valued mass evolution problem with flux boundary conditions, Journal of Differential Equations, 259 (2015), 1068-1097.  doi: 10.1016/j.jde.2015.02.037.

[21]

G. GabettaG. Toscani and B. Wennberg, Metrics for probability distributions and the trend to equilibrium for solutions of the Boltzmann equation, Journal of Statistical Physics, 81 (1995), 901-934.  doi: 10.1007/BF02179298.

[22]

P. GwiazdaA. Marciniak Czochra and H. R. Thieme, Measures under the flat norm as ordered normed vector space, Positivity, 22 (2018), 105-138.  doi: 10.1007/s11117-017-0503-z.

[23]

P. GwiazdaT. Lorenz and A. Marciniak Czochra, A nonlinear structured population model: Lipschitz continuity of measure-valued solutions with respect to model ingredients, Journal of Differential Equations, 248 (2010), 2703-2735.  doi: 10.1016/j.jde.2010.02.010.

[24]

S. C. Hille, T. Szarek, D. T. H. Worm and M. A. Ziemlanska, On a Schur-like property for spaces of measures, http://arXiv.org/pdf/1703.00677.pdf.

[25]

L. Hormander, The Analysis of Linear Partial Differential Operators. Ⅰ. Distribution Theory and Fourier Analysis, Second edition, Grundlehren der Mathematischen Wissenschaften, 256. Springer-Verlag, Berlin, 1990. doi: 10.1007/978-3-642-61497-2.

[26]

P. Magal and G. F. Webb, Mutation, selection, and recombination in a model of phenotype evolution, Discrete and Continuous Dynamical Systems, 6 (2000), 221-236.  doi: 10.3934/dcds.2000.6.221.

[27]

H. G. Othmer and T. Hillen, The diffusion limit of transport equations. Ⅱ: Chemotaxis equations, IAM Journal on Applied Mathematics, 62 (2002), 1222-1250.  doi: 10.1137/S0036139900382772.

[28]

B. Perthame, Parabolic Equations in Biology: Growth, Reaction, Movement and Diffusion, Lecture Notes on Mathematical Modelling in the Life Sciences, Springer, Cham, 2015. doi: 10.1007/978-3-319-19500-1.

[29]

C. Villani, Topics in Optimal Transportation, Graduate Studies in Mathematics, 58. American Mathematical Society, Providence, RI, 2003. doi: 10.1090/gsm/058.

show all references

References:
[1]

A. S. AcklehJ. Cleveland and H. Thieme, Population dynamics under selection and mutation: Long-time behavior of differential equations in measure spaces, Journal of Differential Equations, 261 (2016), 1472-1505.  doi: 10.1016/j.jde.2016.04.008.

[2]

A. S. AcklehB. G. Fitzpatrick and H. R. Thieme, Rate distributions and survival of the fittest: A formulation on the space of measures, Discrete and Continuous Dynamical Systems Series B, 5 (2005), 917-928.  doi: 10.3934/dcdsb.2005.5.917.

[3]

A. S. Ackleh and N. Saintier, Well-posedness for a system of transport and diffusion equations in measure spaces, Journal of Mathematical Analysis and Applications, in revision.

[4]

A. S. AcklehB. L. Ma and P. L. Salceanu, Persistence and global stability in a selection-mutation size-structured model, Journal of Biological Dynamics, 5 (2011), 436-453.  doi: 10.1080/17513758.2010.538729.

[5]

L. Almeida, R. H. Chisholm, J. Clairambault, T. Lorenzi, A. Lorz and C Poucho, Why is evolution important in cancer and what mathematics should be used to treat cancer? Focus on drug resistance, Trends in Biomathematics: Modeling, Optimization and Computational Problems, Springer, Cham, (2018), 107–120. doi: 10.1007/978-3-319-91092-5_8.

[6]

F. Andreu-Vaillo, J. M. Mazón, J. D. Rossi and J. J. Toledo-Melero, Nonlocal Diffusion Problems, Mathematical Surveys and Monographs, 165. American Mathematical Society, Providence, RI, Real Sociedad Matemática Española, Madrid, 2010. doi: 10.1090/surv/165.

[7]

P. Billingsley, Convergence of Probability Measures, Second edition, Wiley Series in Probability and Statistics: Probability and Statistics, A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1999. doi: 10.1002/9780470316962.

[8]

R. Burger and I. M. Bomze, Stationary distributions under mutation-selection balance: Structure and properties, Advances in Applied Probability, 28 (1996), 227-251.  doi: 10.2307/1427919.

[9]

Á. Calsina and S. Cuadrado, Small mutation rate and evolutionarily stable strategies in infinite dimensional adaptive dynamics, Journal of Mathematical Biology, 48 (2004), 135-159.  doi: 10.1007/s00285-003-0226-6.

[10]

Á. CalsinaS. CuadradoL. Desvillettes and G. Raoul, Asymptotics of steady states of a selection mutation equation for small mutation rate, Proc. Roy. Soc. Edinburgh Sect. A, 143 ((2013), 1123-1146.  doi: 10.1017/S0308210510001629.

[11]

Á. CalsinaS. CuadradoL. Desvillettes and G. Raoul, Asymptotic profile in selection-mutation equations: Gauss versus Cauchy distributions, Journal of Mathematical Analysis and Applications, 444 (2016), 1515-1541.  doi: 10.1016/j.jmaa.2016.07.028.

[12]

Á. Calsina and J. M. Palmada, Steady states of a selection-mutation model for an age structured population, J. Math. Anal. Appl., 400 (2013), 386-395.  doi: 10.1016/j.jmaa.2012.11.042.

[13]

J. A. CañizoJ. A. Carrillo and S. Cuadrado, Measure solutions for some models in population dynamics, Acta Applicandae Mathematicae, 123 (2013), 141-156.  doi: 10.1007/s10440-012-9758-3.

[14]

J. A. CañizoJ. A. Carrillo and J. Rosado, A well-posedness theory in measures for some kinetic models of collective motion, Mathematical Models and Methods in Applied Sciences, 21 (2011), 515-539.  doi: 10.1142/S0218202511005131.

[15]

N. ChampagnatR. Ferrière and S. Méléard, Unifying evolutionary dynamics: From individual stochastic processes to macroscopic models, Theoretical Population Biology, 69 (2006), 297-321. 

[16]

R. H. Chisholma, T. Lorenzi and J. Clairambault, Cell population heterogeneity and evolution towards drug resistance in cancer: Biological and mathematical assessment, theoretical, treatment optimisation, Biochimica et Biophysica Acta, 1860 (2016).

[17]

J. Cleveland and A. S. Ackleh, Evolutionary game theory on measure spaces: Well-Posedness, Nonlinear Anal. Real World Appl., 14 (2013), 785-797.  doi: 10.1016/j.nonrwa.2012.08.002.

[18]

R. Cressman and J. Hofbauer, Measure dynamics on a one-dimensional continuous trait space: Theoretical foundations for adaptive dynamics, Theoretical Population Biology, 67 (2005), 47-59.  doi: 10.1016/j.tpb.2004.08.001.

[19]

R. M. Dudley, Convergence of Baire measures, Studia Mathematica, 27 (1966), 251-268.  doi: 10.4064/sm-27-3-251-268.

[20]

J. H. M. EversS. C. Hille and A. Muntean, Mild solutions to a measure-valued mass evolution problem with flux boundary conditions, Journal of Differential Equations, 259 (2015), 1068-1097.  doi: 10.1016/j.jde.2015.02.037.

[21]

G. GabettaG. Toscani and B. Wennberg, Metrics for probability distributions and the trend to equilibrium for solutions of the Boltzmann equation, Journal of Statistical Physics, 81 (1995), 901-934.  doi: 10.1007/BF02179298.

[22]

P. GwiazdaA. Marciniak Czochra and H. R. Thieme, Measures under the flat norm as ordered normed vector space, Positivity, 22 (2018), 105-138.  doi: 10.1007/s11117-017-0503-z.

[23]

P. GwiazdaT. Lorenz and A. Marciniak Czochra, A nonlinear structured population model: Lipschitz continuity of measure-valued solutions with respect to model ingredients, Journal of Differential Equations, 248 (2010), 2703-2735.  doi: 10.1016/j.jde.2010.02.010.

[24]

S. C. Hille, T. Szarek, D. T. H. Worm and M. A. Ziemlanska, On a Schur-like property for spaces of measures, http://arXiv.org/pdf/1703.00677.pdf.

[25]

L. Hormander, The Analysis of Linear Partial Differential Operators. Ⅰ. Distribution Theory and Fourier Analysis, Second edition, Grundlehren der Mathematischen Wissenschaften, 256. Springer-Verlag, Berlin, 1990. doi: 10.1007/978-3-642-61497-2.

[26]

P. Magal and G. F. Webb, Mutation, selection, and recombination in a model of phenotype evolution, Discrete and Continuous Dynamical Systems, 6 (2000), 221-236.  doi: 10.3934/dcds.2000.6.221.

[27]

H. G. Othmer and T. Hillen, The diffusion limit of transport equations. Ⅱ: Chemotaxis equations, IAM Journal on Applied Mathematics, 62 (2002), 1222-1250.  doi: 10.1137/S0036139900382772.

[28]

B. Perthame, Parabolic Equations in Biology: Growth, Reaction, Movement and Diffusion, Lecture Notes on Mathematical Modelling in the Life Sciences, Springer, Cham, 2015. doi: 10.1007/978-3-319-19500-1.

[29]

C. Villani, Topics in Optimal Transportation, Graduate Studies in Mathematics, 58. American Mathematical Society, Providence, RI, 2003. doi: 10.1090/gsm/058.

[1]

Pierre-Emmanuel Jabin. Small populations corrections for selection-mutation models. Networks and Heterogeneous Media, 2012, 7 (4) : 805-836. doi: 10.3934/nhm.2012.7.805

[2]

Azmy S. Ackleh, Shuhua Hu. Comparison between stochastic and deterministic selection-mutation models. Mathematical Biosciences & Engineering, 2007, 4 (2) : 133-157. doi: 10.3934/mbe.2007.4.133

[3]

Ansgar Jüngel, Ingrid Violet. First-order entropies for the Derrida-Lebowitz-Speer-Spohn equation. Discrete and Continuous Dynamical Systems - B, 2007, 8 (4) : 861-877. doi: 10.3934/dcdsb.2007.8.861

[4]

Florian Schneider, Andreas Roth, Jochen Kall. First-order quarter-and mixed-moment realizability theory and Kershaw closures for a Fokker-Planck equation in two space dimensions. Kinetic and Related Models, 2017, 10 (4) : 1127-1161. doi: 10.3934/krm.2017044

[5]

P. Magal, G. F. Webb. Mutation, selection, and recombination in a model of phenotype evolution. Discrete and Continuous Dynamical Systems, 2000, 6 (1) : 221-236. doi: 10.3934/dcds.2000.6.221

[6]

Jacek Banasiak, Aleksandra Falkiewicz. A singular limit for an age structured mutation problem. Mathematical Biosciences & Engineering, 2017, 14 (1) : 17-30. doi: 10.3934/mbe.2017002

[7]

Francesca Verrilli, Hamed Kebriaei, Luigi Glielmo, Martin Corless, Carmen Del Vecchio. Effects of selection and mutation on epidemiology of X-linked genetic diseases. Mathematical Biosciences & Engineering, 2017, 14 (3) : 755-775. doi: 10.3934/mbe.2017042

[8]

Giuseppe Floridia, Hiroshi Takase, Masahiro Yamamoto. A Carleman estimate and an energy method for a first-order symmetric hyperbolic system. Inverse Problems and Imaging, , () : -. doi: 10.3934/ipi.2022016

[9]

Ryoji Sawa. Stochastic stability in the large population and small mutation limits for coordination games. Journal of Dynamics and Games, 2021  doi: 10.3934/jdg.2021015

[10]

Sylvia Anicic. Existence theorem for a first-order Koiter nonlinear shell model. Discrete and Continuous Dynamical Systems - S, 2019, 12 (6) : 1535-1545. doi: 10.3934/dcdss.2019106

[11]

Diogo A. Gomes, Hiroyoshi Mitake, Kengo Terai. The selection problem for some first-order stationary Mean-field games. Networks and Heterogeneous Media, 2020, 15 (4) : 681-710. doi: 10.3934/nhm.2020019

[12]

Yu Wu, Xiaopeng Zhao, Mingjun Zhang. Dynamics of stochastic mutation to immunodominance. Mathematical Biosciences & Engineering, 2012, 9 (4) : 937-952. doi: 10.3934/mbe.2012.9.937

[13]

Emiliano Cristiani, Smita Sahu. On the micro-to-macro limit for first-order traffic flow models on networks. Networks and Heterogeneous Media, 2016, 11 (3) : 395-413. doi: 10.3934/nhm.2016002

[14]

Arthur Bottois, Nicolae Cîndea. Controllability of the linear elasticity as a first-order system using a stabilized space-time mixed formulation. Mathematical Control and Related Fields, 2022  doi: 10.3934/mcrf.2022028

[15]

Mohammed Al Horani, Angelo Favini. First-order inverse evolution equations. Evolution Equations and Control Theory, 2014, 3 (3) : 355-361. doi: 10.3934/eect.2014.3.355

[16]

Giuseppe Toscani. A kinetic description of mutation processes in bacteria. Kinetic and Related Models, 2013, 6 (4) : 1043-1055. doi: 10.3934/krm.2013.6.1043

[17]

Lei Wu. Diffusive limit with geometric correction of unsteady neutron transport equation. Kinetic and Related Models, 2017, 10 (4) : 1163-1203. doi: 10.3934/krm.2017045

[18]

Maia Martcheva, Mimmo Iannelli, Xue-Zhi Li. Subthreshold coexistence of strains: the impact of vaccination and mutation. Mathematical Biosciences & Engineering, 2007, 4 (2) : 287-317. doi: 10.3934/mbe.2007.4.287

[19]

Yuhki Hosoya. First-order partial differential equations and consumer theory. Discrete and Continuous Dynamical Systems - S, 2018, 11 (6) : 1143-1167. doi: 10.3934/dcdss.2018065

[20]

Pierre Fabrie, Alain Miranville. Exponential attractors for nonautonomous first-order evolution equations. Discrete and Continuous Dynamical Systems, 1998, 4 (2) : 225-240. doi: 10.3934/dcds.1998.4.225

2021 Impact Factor: 1.497

Metrics

  • PDF downloads (242)
  • HTML views (297)
  • Cited by (0)

Other articles
by authors

[Back to Top]